Wyoming, 2011

High Wind in Wyoming, March 22, 2011

March 22, 2011 · NWS CYS · 10 events in 8 counties and zones

Strong winds in the upper levels of the atmosphere and a tight surface pressure gradient generated gusty westerly winds over south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds in the upper levels of the atmosphere and a tight surface pressure gradient generated gusty westerly winds over south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 22, 9:09 AM MST, 12 minutes earlier.

Area forecast discussion, Mar 22, 9:09 AM MST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1009 AM MDT TUE MAR 22 2011

.UPDATE...GRIDDED FORECASTS UPDATED FOR TODAY FOR MINOR ADJUSTMENTS
TO DEWPOINTS...CLOUD COVER AND PRECIPITATION COVERAGE BASED ON
TRENDS AND 12Z NAM AND GFS MODEL OUTPUT.   RUBIN

&&

.PREV DISCUSSION... /ISSUED 345 AM MDT TUE MAR 22 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...CURRENT WATER VAPOR
LOOP SHOWS A PACIFIC UPPER LEVEL TROUGH PUSHING NORTHEAST ACROSS
THE STATE OF WYOMING WITH A COLD FRONT ALOFT PUSHING ACROSS
SOUTHEAST WYOMING AND WESTERN NEBRASKA. AS A RESULT...WINDS HAVE
SHIFTED INTO THE WEST AND NORTHWEST WITH GUSTS UP TO 50 MPH
ALREADY REPORTED AT SEVERAL SITES INCLUDING KCYS. FOG/MOIST
STRATUS LAYER IS STARTING TO MIX WITH THE DRIER AIR ALOFT ACROSS
WESTERN NEBRASKA AS THE WINDS HAVE RECENTLY SHIFTED INTO THE
NORTHWEST AT SIDNEY...CHADRON...AND KIMBALL. THE HIGH WIND
HEADLINES FOR TODAY LOOK GOOD SO KEPT EVERYTHING AS IS...BUT MAY
NEED TO ADD THE EXTREME EASTERN WYOMING ZONES TO THE WARNING THIS
AFTERNOON WITH WINDS VERY CLOSE TO CRITERIA FROM FAR EASTERN
LARAMIE COUNTY NORTHWARD TO TORRINGTON. WOULD NOT BE SURPRISED TO
SEE SOME LOCATIONS ACROSS WESTERN NEBRASKA NEAR 60 MPH WIND GUSTS
AS WELL. OTHERWISE...NOT MUCH PRECIP EXPECTED WITH THIS SYSTEM DUE
TO DRY WEST TO NORTHWEST FLOW AS IT REDEVELOPS OVER THE NORTHERN
GREAT PLAINS TODAY. THE BEST CHANCE FOR ACCUMULATING SNOWFALL WILL
BE THE SIERRA MADRE AND SNOWY RANGE ACROSS WYOMING WITH MAINLY A
RAIN/SNOW MIX IN THE LOWER ELEVATIONS OF WYOMING AND RAIN SHOWERS
WELL NORTH OF I80 FROM DOUGLAS WYOMING TO ALLIANCE NEBRASKA INTO
THIS EVENING. HIGH TEMPS WILL BE COOLER AND CLOSER TO NORMAL
TODAY WITH VERY STRONG WINDS.

WINDS ARE EXPECTED TO SLOWLY DIMINISH BY LATE THIS EVENING AND
INTO TONIGHT ALTHOUGH IT WILL STILL BE BREEZY AT TIMES THROUGH
WEDNESDAY AS 700MB WINDS REMAIN BETWEEN 20 TO 35 KTS. HIGH AND LOW
TEMPS WILL BE NEAR NORMAL OR MAYBE A FEW DEGS BELOW NORMAL. ALL
MODELS INDICATE AN UPPER LEVEL RIDGE OF HIGH PRESSURE QUICKLY
BUILDING ALONG THE ROCKIES AND HIGH PLAINS ON WEDNESDAY AHEAD OF
THE NEXT PACIFIC STORM SYSTEM. WINDS WILL BECOME LIGHT AND SHIFT
INTO THE EAST OR NORTHEAST AS SURFACE HIGH PRESSURE DEVELOPS OVER
THE NORTHERN AND CENTRAL PLAINS WEDNESDAY NIGHT.

LONG TERM...THURSDAY THROUGH TUESDAY
A PROGRESSIVE QUASI-ZONAL MID/UPPER LEVEL PATTERN WILL PREVAIL
ACROSS THE LOWER 48 DURING THE MEDIUM RANGE FORECAST PERIOD.
GENERALLY TRENDED TOWARD THE 00Z ECMWF WHICH CLOSELY RESEMBLED THE
12Z ECMWF ENSEMBLE MEAN. SHORTWAVE TROUGH OVER THE GREAT BASIN
THURSDAY WILL EJECT EAST-NORTHEAST ACROSS THE AREA...WITH RAIN/SNOW
SHOWERS FOR ALL BUT THE SOUTHEAST THIRD OF THE CWA. TEMPERATURES
WILL RANGE FROM THE 30S/40S WEST OF THE LARAMIE RANGE TO THE 50S
EAST. PRECIP TAPERS OFF THURSDAY NIGHT AS THE TROUGH SHIFTS EAST
INTO THE CENTRAL PLAINS...EXCEPT FOR LINGERING SNOW SHOWERS OVER
THE SNOWY/SIERRA MADRE RANGES. THE NEXT SHORTWAVE QUICKLY MOVES FROM
NORTHERN/CENTRAL CALIFORNIA ACROSS NEVADA...UTAH AND INTO COLORADO
FRIDAY AFTERNOON AND NIGHT...WITH MORE RAIN/SNOW SHOWERS SPREADING
FROM WEST TO EAST. TEMPERATURES FRIDAY WILL BE SIMILAR TO THURSDAY.
THE PRECIPITATION WILL LINGER INTO SATURDAY AS TROUGH SLOWLY MOVES
EAST...THEN DIMINISHES SATURDAY NIGHT AS A SHORTWAVE RIDGE SHIFTS
OVER THE CWA. THE LAST IN A SERIES OF SHORTWAVES IS TRENDING SLOWER
AND FURTHER SOUTH ACROSS THE FOUR CORNERS REGION SUNDAY NIGHT AND
MONDAY WITH SCATTERED RAIN/SNOW SHOWERS FOR THE SOUTHERN MOUNTAINS.
AREAS EAST OF THE LARAMIE RANGE MAY SEE ISOLATED RAIN/SNOW SHOWERS.
TEMPERATURES THIS WEEKEND WILL COOL BELOW NORMAL IN THE WAKE OF A
COLD FRONTAL PASSAGE...THEN MODERATE TO NEAR NORMAL MONDAY AND
TUESDAY WITH THE RETURN TO A MORE ZONAL FLOW ALOFT. WINDS WILL ALSO
INCREASE...ESPECIALLY ON MONDAY AS A SHORTWAVE TRANSLATES QUICKLY
ACROSS THE NORTHERN ROCKIES/PLAINS.

AVIATION...12Z TAF ISSUANCE
IFR TO LIFR IN DRIZZLE...LOW CEILINGS AND FOG WILL PERSIST THROUGH
THE EARLY MORNING HOURS ACROSS MUCH OF THE NEBRASKA PANHANDLE...WITH
VFR CONDITIONS ACROSS SOUTHEAST WYOMING. A COLD FRONT WILL MARCH
EAST ACROSS THE FORECAST AREA THIS MORNING WITH A BRIEF PERIOD OF
VERY LIGHT RAIN SHOWERS OR SPRINKLES...FOLLOWED BY IMPROVING
CEILINGS AND VISIBILITIES...AS WELL AS STRONG AND GUSTY WESTERLY
WINDS. GUSTS OF 40 TO 50 KT ARE EXPECTED...ESPECIALLY DURING THE
AFTERNOON BEFORE DECREASING DURING THE EVENING.

FIRE WEATHER...UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG
WARNING FOR NE ZONE 313 ACROSS THE SOUTHWEST NE PANHANDLE FOR
TODAY. BELIEVE HUMIDITIES WILL BE MARGINAL...BUT WITH VERY WINDY
CONDITIONS ACROSS THE AREA TODAY AND MINIMAL PRECIP THE LAST FEW
MONTHS HAZARDOUS FIRE WEATHER CONDITIONS ARE STILL EXPECTED WITH
DRY FUELS. OTHERWISE...STRONG WINDS ARE EXPECTED ACROSS THE REST
OF THE AREA WITH LOW DAYTIME RH ESPECIALLY ALONG AND EAST OF THE
LARAMIE RANGE. HOWEVER...DAYTIME RH/S ARE EXPECTED TO BE ABOVE 15
PERCENT WITH HIGHER FUEL MOISTURE.

HYDROLOGY...GLENDO AND GUERNSEY DAMS CONTINUE TO HAVE SIGNIFICANT
RELEASES OF WATER IN ANTICIPATION OF MOUNTAIN SNOW MELT LATER THIS
SPRING AND EARLY SUMMER. THE RELEASES OF WATER WILL CONTINUE TO
HAVE IMPACTS DOWNSTREAM ON THE NORTH PLATTE RIVER. IN FACT RIVER
LEVELS ALL ALONG THE NORTH PLATTE RIVER ARE AT OR NEAR ACTION
STAGE. THESE LEVELS WILL REMAIN STEADY UNTIL ADDITIONAL RELEASES
TAKE PLACE AT GUERNSEY RESERVOIR. THE NORTH PLATTE RIVER
DOWNSTREAM OF GUERNSEY RESERVOIR WILL REMAIN AT HIGH LEVELS FOR
THE FORESEEABLE FUTURE. CURRENT RIVER FORECASTS SHOW THE NORTH
PLATTE RIVER NEAR MITCHELL TO INCREASE TO NEAR FLOOD STAGE BY
LATER TODAY OR WEDNESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 PM TUESDAY FOR WYZ101-WYZ103-WYZ104-
     WYZ105-WYZ106-WYZ107-WYZ109-WYZ110-WYZ115-WYZ116-WYZ117-
     WYZ118.
NE...WIND ADVISORY UNTIL 8 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
     RED FLAG WARNING UNTIL 7 PM TUESDAY FOR NEZ019-NEZ020-NEZ021-
     NEZ054-NEZ055.

&&

SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKI
HYDROLOGY...TJT
Hazardous weather outlook, Mar 22, 4:33 AM MST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
533 AM MDT TUE MAR 22 2011

WYZ101>119-231115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
533 AM MDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT FOR MOST OF SOUTHEAST
WYOMING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 80. WEST TO
NORTHWEST WINDS WILL CONTINUE TO INCREASE THIS MORNING WITH GUSTS
UP TO 65 MPH EXPECTED BY THIS AFTERNOON. STRONGER WIND GUSTS ARE
POSSIBLE IN THE MOUNTAINS. THE STRONGEST WINDS ARE EXPECTED TO
SLOWLY DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL PUSH ACROSS WYOMING THROUGH
THE WEEKEND...RESULTING IN A HIGHER CHANCE OF WIDESPREAD
PRECIPITATION ACROSS THE AREA. SNOW ACCUMULATIONS ARE POSSIBLE
THIS WEEKEND EVEN IN THE LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT
ANY REPORTS OF STRONG WIND GUSTS ARE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
533 AM MDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FOR THE WESTERN NEBRASKA
PANHANDLE THROUGH THIS EVENING. WEST TO NORTHWEST WINDS WILL
INCREASE THIS MORNING. SUSTAINED WINDS BETWEEN 25 TO 40 MPH AND
GUSTS UP TO 55 MPH ARE EXPECTED BY THIS AFTERNOON. LOCALLY STRONGER
WIND GUSTS ARE POSSIBLE ALONG THE HIGHER RIDGES AND NEAR THE
WYOMING BORDER.

IN ADDITION...A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHERN
HALF OF THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON THROUGH
EARLY THIS EVENING. LOW DAYTIME HUMIDITIES COMBINED WITH GUSTY
WINDS WILL RESULT IN POTENTIALLY HAZARDOUS FIRE WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL PUSH ACROSS WYOMING AND
WESTERN NEBRASKA THROUGH THE WEEKEND...RESULTING IN A HIGHER
CHANCE OF WIDESPREAD PRECIPITATION ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT
ANY REPORTS OF STRONG WIND GUSTS ARE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, Mar 22, 8:59 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
959 AM MDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST RAWLINS                 41.78N 107.23W
03/22/2011  M51 MPH          CARBON             WY   ASOS

            SUSTAINED AT 44 MPH.

&&

BCHAPMAN
Local storm report, Mar 22, 9:08 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1008 AM MDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     NON-TSTM WND GST ESTERBROOK              42.41N 105.36W
03/22/2011  M50 MPH          CONVERSE           WY   MESONET

0941 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/22/2011  M52 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            ALSO AT 0946L

&&

BCHAPMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, East Platte County

When
March 22, 9:21 AM MST to 10:51 AM MST
Where
East Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor at Coleman measured sustained winds of 40 mph or greater with a peak gust of 65 mph at 22/1026 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 22, 9:40 AM MST to 4:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds of 40 mph or greater with a peak gust of 79 mph at 22/1245 MST.

High Wind, Laramie Valley

When
March 22, 10:36 AM MST to 11:36 AM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or greater with a peak gust of 60 mph at 22/1051 MST.

High Wind, South Laramie Range Foothills

When
March 22, 12:00 PM MST to 10:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Emkay measured sustained winds of 40 mph or greater with a peak gust of 80 mph at 22/1555 MST.

High Wind, North Snowy Range Foothills

When
March 22, 12:31 PM MST to 4:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 22/1636 MST.

High Wind, South Laramie Range Foothills

When
March 22, 12:55 PM MST to 4:50 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Whitaker measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 22/1340 MST.

High Wind, Central Laramie County

When
March 22, 1:53 PM MST to 4:53 PM MST
Where
Central Laramie County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

ASOS at Cheyenne Regional Airport measured sustained winds of 40 mph or greater with a peak gust of 63 mph at 22/1545 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 22, 2:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS sensor near Muddy Gap measured a gust of 58 mph.

High Wind, South Laramie Range

When
March 22, 3:45 PM MST to 6:45 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR sensor at Lynch measured sustained winds of 40 mph or greater with a peak gust of 65 mph at 22/1615 MST.

High Wind, North Snowy Range Foothills

When
March 22, 6:31 PM MST to 10:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds of 40 mph or greater with a peak gust of 61 mph at 22/1841 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283052, 283051, 283055, 283058, 283053, 283057, 283059, 283050, 283056, 283054.